Print this page    •   Back to Web version of article

Hanging In

by Sue Gibson

Summer 2003

I began taking antiretrovirals shortly after I tested positive in 1989. My thinking was, "I don't know what happens to people who take AZT (which was already becoming controversial among people with AIDS), but I do know what happens to people who don't!" So I carried AZT around in my pocket and took too much too often, as we did in those days. I took AZT for five years, intensifying it at one point with ddC -- until my T-cell count took its first dive, from a baseline of 915 when I started it to a scary 117. Thankfully, ddI was available by then and it put the brakes on my decreasing T-cells. My count floated back up, and I took a parade of "d" drugs as monotherapy -- from ddC to ddI to d4T -- before combination therapy came into fashion.

When Norvir came out in 1996, I was whisked onto the combination caravan. I then steadily took each protease inhibitor pretty much as each one came onto the market, along with an entourage of nukes and non-nukes. I remember feeling lucky that each new drug showed up just in time to rescue me from what had by then come to be measurable as viral load increases. I hung in there with every regimen until my "numbers" revealed that it had failed me. I hated the smell and the aftertaste of Crixivan and the diarrhea caused by Viracept, but I stuck it out. I was lucky to have a physician with whom I felt a bond of mutual trust. Both of us had taken care of people with HIV at our local county hospital in the days when it was hard to find staff willing to do so.

My first drug holiday in 13 years was unintentional. Simplified regimens were all the rage, and I was sick of Agenerase -- eight huge pills twice a day. I wanted to reduce the number of pills I was on, so I decided to change my regimen. In the spring of 2002, though I had an undetectable viral load and 500+ T-cells, I insisted on switching from Agenerase to Viread, staying on both Viramune and Ziagen. I was able to make the switch with the blessing of my physician.

Within a month, I was stricken with an outrageous pain in my joints. The pain was so strong that, without planning it, I was forced to take a drug holiday. Immediately, my viral load leapt into the tens of thousands, my T-cells plummeted to 170, and thrush spilled out of the corners of my mouth. It was clear that I could not be without antiretroviral drugs. I became terrified and depressed, so much so that I didn't take care of myself properly. I let more than two weeks go by before I had my first (and only) resistance test, regrettably letting my virus revert to wild type. A month after stopping my medications, the joint pain had gone away, so I restarted my drugs. The joint pain was back within a week. I stopped the drugs again, but the joint pain is still with me to this day. It's pretty clear now that, although the cause of the joint pain is still unknown, its onset after beginning to take Viread was probably a coincidence.

It's been a rough year. Suddenly finding myself again without many options, I signed up to get the new protease inhibitor, atazanavir, through expanded access. I now take atazanavir and Trizivir. I'm free of side effects on this regimen (though not of the lipodystrophy that lingers from previous ones), and certainly find it easy to take.

Other than that brief holiday last summer, I'm sure I haven't missed even three doses in the last 14 years. I'm very good at adherence; I attribute that to always having understood what resistance means and how to avoid it. Frankly, the market just doesn't have much more to offer me at this point. But this regimen is working well. So I plan on making it last for a long, long time, because I know how lucky I am not to have side effects or much of a pill burden.

Sue Gibson is an R.N. and Clinical Trials Coordinator living in Dallas, Texas.


Back to the ACRIA Update Summer 2003 contents page.




This article was provided by AIDS Community Research Initiative of America. It is a part of the publication ACRIA Update. You can find this article online by typing this address into your Web browser:
http://www.thebody.com/content/art14285.html

General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.